MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Catalog Number FS-BDB-10X3
Medical Device Problem Codes Off-Label Use (1494); Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: boston scientific jag wire 0.035 wire guide.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that the catheter and balloon material were damaged.A visual examination of the returned device showed areas where the catheter had been stretched out.The areas where the catheter had been stretched out were between 4.8 cm - 5.7 cm, 32.5 cm - 40.5 cm, and 44 cm - 53.8 cm from the distal end.A functional test was performed on the returned device; a cook quantum biliary inflation device (qbid-1) was filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was attempted to be inflated with water.The balloon could not be inflated and a leakage was observed from the stretched portion of the catheter proximal to the balloon.The balloon was filled with a solidified white substance, which was possibly contrast material.It was also observed that the balloon joint has failed and the balloon material had moved towards the distal end of the catheter.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicated that the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the intended use and is the most likely cause for the reported observation.The intended use states: ¿this device is used to dilate strictures of the biliary tree." the instructions for use also advise the user: "do not use this device for any purpose other than the stated intended use." in the responses to additional questions, the user indicated that the balloon was inflated prior to patient contact and that it did not receive negative pressure nor lubrication prior to advancement through the endoscope accessory channel.These are also likely causes for the reported observation.Balloon material damage can occur if the pre-inflated balloon comes into contact with a sharp object or a burr in the endoscope channel.The instructions for use contain the following precaution: ¿do not inflate the balloon prior to introduction into the scope." in addition, the user indicated that the balloon functioned appropriately when inflated prior to use.Failure to apply negative pressure and lubrication to the balloon prior to advancement can result in balloon material damage.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The application of lubrication will aid in endoscopic advancement and balloon preservation.The instructions for use under system preparation state: "create and maintain a vacuum with inflation device.Dilation balloon is now ready for placement through accessory channel of duodenoscope." the instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used against the intended use (which is abnormal use), negative pressure nor lubrication were applied to the device, and the balloon was pre-inflated, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to proper use of this product.
 
Event or Problem Description
During an endoscopic biliary tract dilation, the physician chose a cook fusion biliary dilation balloon.There was no specific tortuosity in the patient anatomy.The device was advanced over another manufacturer's wire guide for papillary dilation, but the balloon did not inflate at the first attempt of dilation.Therefore, it was changed with another sized cook dilation balloon.The procedure was completed, and there have been no adverse effects to the patient reported.There was no reportable information at this time.The device was evaluated on 01/31/2018.The balloon joint was found to have failed and the balloon moved toward the distal end of the catheter.
 
Event or Problem Description
"during an endoscopic biliary tract dilation, the physician chose a cook fusion biliary dilation balloon.There was no specific tortuosity in the patient anatomy.The device was advanced over another manufacturer's wire guide for papillary dilation, but the balloon did not inflate at the first attempt of dilation.Therefore, it was changed with another sized cook dilation balloon.The procedure was completed, and there have been no adverse effects to the patient reported.There was no reportable information at this time.The device was evaluated on (b)(6) 2018.The balloon joint was found to have failed and the balloon moved toward the distal end of the catheter." on 02/13/2018, clarification was received that negative pressure was applied to the balloon.
 
Additional Manufacturer Narrative
Concomitant medical products: boston scientific jagwire 0.035 wire guide.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that the catheter and balloon material were damaged.A visual examination of the returned device showed areas where the catheter had been stretched out.The areas where the catheter had been stretched out were between 4.8 cm and 5.7 cm, 32.5 cm and 40.5 cm, 44 cm and 53.8 cm from the distal end.A functional test was performed on the returned device; a cook quantum biliary inflation device (qbid-1) was filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was attempted to be inflated with water.The balloon could not be inflated and a leakage was observed from the stretched portion of the catheter proximal to the balloon.The balloon was filled with a solidified white substance, which was possibly contrast material.It was also observed that the balloon joint has failed and the balloon material had moved towards the distal end of the catheter.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicated that the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the intended use and is the most likely cause for the reported observation.The intended use states: ¿this device is used to dilate strictures of the biliary tree." the instructions for use also advise the user: "do not use this device for any purpose other than the stated intended use." in the responses to additional questions, the user indicated that the balloon was inflated prior to patient contact and that it did not receive lubrication prior to advancement through the endoscope accessory channel.Inflation of the balloon prior to advancement is also a likely cause for the reported observation.Balloon material damage can occur if the pre-inflated balloon comes into contact with a sharp object or a burr in the endoscope channel.The instructions for use contain the following precaution: ¿do not inflate the balloon prior to introduction into the scope." in addition, the user indicated that the balloon functioned appropriately when inflated prior to use.Failure to apply lubrication to the balloon prior to advancement can result in balloon material damage.The instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used against the intended use (which is abnormal use), no lubrication was applied to the device, and the balloon was pre-inflated, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to proper use of this product.

Brand Name
FUSION BILIARY DILATION BALLOON
Common Device Name
FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7269460
Report Number1037905-2018-00054
Device Sequence Number1741571
Product Code FGE
UDI-Device Identifier00827002315327
UDI-Public(01)00827002315327(17)200419(10)W3847363
Combination Product (Y/N)N
PMA/510(K) Number
K040800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS-BDB-10X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/18/2018
Device Age9 MO
Event Location Hospital
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer02/13/2018
Initial Report FDA Received Date02/14/2018
Supplement Report FDA Received Date02/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS JF-260V DUODENOSCOPE